Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 2, 2016, 11:13 AM EDT for Currituck County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 11:13 AM EDT (15:13 UTC)
- Expired
- Aug 2, 2016, 11:45 AM EDT
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
County Currituck County, NC
The radar
The Norfolk radar (KAKQ), 152 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WWUS82 KMHX 021513
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1113 AM EDT TUE AUG 2 2016
NCZ103-021545-
OUTER BANKS DARE-
1113 AM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OUTER BANKS DARE
COUNTY...
AT 1113 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHERN
SHORES...OR 12 MILES SOUTHEAST OF GRANDY...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN SHORES...WRIGHT BROTHERS NATIONAL MONUMENT...
DUCK COE PIER AND AVALON PIER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3599 7556 3600 7579 3608 7579 3609 7574
3612 7575 3613 7575 3611 7574 3614 7575
3621 7577 3621 7569
TIME...MOT...LOC 1513Z 277DEG 10KT 3611 7574
$$
27What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:56 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 2, 9:56 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 956 AM EDT TUE AUG 2 2016 .SYNOPSIS... A weak frontal boundary will drift south into the area Today. The front will then move south of the area and stall on Wednesday. Weak high pressure will extend over the area from the northeast Thursday and Friday, then an inland trough pattern will return for the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 10 AM Tuesday...Zones in good shape. No changes needed. Latest surface analysis indicates an ill-defined frontal boundary stretching from the southern Delmarva Peninsula west to southwestern Virginia. Weak shortwave trough combined with an elongated area of drying aloft, as noted in WV/IR imagery, resulted in convection earlier this morning but has since waned and shifted off Diamond Shoals away from the OBX. KMHX Dual- Pol radar estimates ranged 2-3 inches from Hatteras Inlet to Avon which likely caused ponding of HWY 12 between 4-6 AM EDT. Adjusted POPS down to reflect latest trends with dry morning conditions inland and a slight chance along the central OBX. Boundary layer mixing prevented fog development early this morning. The weak frontal boundary will slowly drift south into the northern portions of the CWA today while the Bermuda High continues to extend over eastern NC from the Western Atlantic. Good convergence along the weak frontal boundary combined with weak/ill-defined shortwave troughs aloft will support scattered to numerous showers and thunderstorms today/this afternoon. Only minor changes to POPs this afternoon, high chance inland to likely along and east of HWY 17. QPF amounts range between 0.25-0.50 across the region, though stronger thunderstorms could yield 1-2 inches if they train over the same areas, which is possible given weak westerly steering flow in the mid levels. Modest instability with MUCAPE values ranging 2000-3000 J/KG and PWATS above 2 inches could support and isolated severe thunderstorms, mainly wet-microbursts, with biggest threats of hail and damaging wind gusts. Shear remains the limiting factor for severe storms, typical for August convection across Eastern NC. Low level thicknesses will fall a few meters compared to Monday, combined with increased clouds and shower/thunderstorm coverage, supporting maximum temps in the mid to upper 80s across the region. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... As of 330 AM Tuesday...Convective activity will continue into the evening and overnight hours across Eastern NC, with highest POPs along/east of the southward-moving cold front (along and east of HWY 17). The surface front should move south to along the southern coast by 12Z. Loss of daytime heating should help stabilize the atmosphere late this evening, reducing severe potential, though guidance suggests a modest shortwave trough/vortmax moving through the region in WNW flow aloft around 06-12Z which may help support a few stronger thunderstorms. Increased POPs slightly to introduce likely POPs along the coast through 06Z, diminishing to high- chance POPs across east through 12Z. Another warm and muggy night expected with minimum temps in the low 70s inland to mid 70s along the coast and Outer Banks. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 330 AM Tuesday...Models remain in decent agreement with surface front stalling just south of area Wednesday with weak high pressure wedging in from northeast. However there is a trend away from front becoming diffuse and instead a weak wave or several waves of low pressure moving along boundary in the Thursday- Saturday time frame. There is quite a bit of model difference in timing and location of these waves, thus not enough confidence to make significant changes to previous forecast of mainly low chance mainly diurnal POPs for end of week into weekend. There is a better agreement that another mid level trough will move across to north Sunday-Monday, resulting in another weak front pushing into area. Wednesday into Wednesday night...Weak frontal boundary over northern sections early expected to push south during the day, then stalling just south of area Wed night. Will see a slightly cooler and drier air mass spread in north to south. Main threat of convective activity will be over southwest half of area Wednesday with intersection of front and weak sea breeze action. Just a slight chance lingering along coast Wed night. Thursday through Saturday night...Models are indicating some weak short wave energy will left behind over area as main mid level trough moves out to northeast, and lead to weak surface wave action along stalled frontal boundary near south coast. Per above, model spread on timing and location of surface wave development results in not enough confidence to make significant adjustments to previous forecast of low chance diurnal POPs during period. Temps near normal Thursday-Friday, then a few degrees warmer Saturday. Sunday through Monday...Models trying to push another front through the area late weekend into early next week, as upper low pushes through southern Canada and the NE US and trough off the east coast. The GFS is slightly faster moving the boundary through late Saturday night and Sunday, while the ECMWF pushes it through Sunday and Sunday night. Expect convection to remain primarily diurnally driven and will continue chance pops each afternoon with less chances overnight. Low level thickness values support temps near or slightly above climo with highs in the mid 80s to low 90s. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... .Short Term /through 06Z Wednesday/... As of 10 AM Tuesday...High confidence of VFR conditions for the short term period with light SW winds. Expect showers and thunderstorms again this afternoon due to a frontal boundary approaching the area from the north combined with weak shortwave troughs aloft. Sub-VFR conditions are possible in any stronger storms to impact the TAF sites, and will handle with VCTS for now due to questions regarding timing and coverage this afternoon. Showers and thunderstorms may linger for OAJ/EWN this evening as the frontal boundary sags south towards the southern coast. Long Term /Wednesday through Saturday/... As of 400 AM Monday...Predominant VFR conditions expected through the period. Periods of sub-VFR conditions possible with scattered showers and thunderstorms through Wednesday as an upper tough and frontal boundary moves across area. Sub-VFR low stratus and/or fog will be possible each morning. Isolated diurnal convection possible Thursday through Saturday. && .MARINE... Short Term /Through Tonight/... As of 10 AM Tuesday...Zones in good shape. No changes needed. Latest surface and buoy data indicate W/SW winds 5-15 knots with seas 2-4 ft with 5 ft seas across the outer central/southern coastal waters. Convection briefly built seas to 6 ft at Diamond Shoals buoy 41025, while the gradient winds briefly build seas across Onslow Bay to 6 ft at buoy 41159. Both buoys have since fallen back to 5 ft, thus will hold off on issuance of SCA with winds/seas expected to remain below SCA criteria. W/SW winds will remain to 5-15 kt today as a frontal boundary drifts south through the waters, effectively shifting winds N/NE for the northern coastal waters and Albemarle Sound by this evening. Winds will shift to the NE around 10 KT behind the front and become light in the vicinity of the front at 5-10 KT. Across the southern waters winds will remain SW at 5-15 KT through this afternoon, then become NE 5-10 kt overnight as the frontal boundary shifts south near the Crystal Coast. Seas will remain mostly 2-4 feet across the waters through the period, except some 1 ft seas along the immediate northern coast and some areas of 5 foot seas possible across the outer central and southern waters. Showers and thunderstorms may again impact the waters this afternoon. Long Term /Wednesday through Saturday/... As of 400 AM Tuesday...A weak front will push south through the waters Wednesday. Post-frontal northeast winds 10 to 15 knots will spread north to south over northern and central waters including Pamlico Sound during the day with seas building to 2-4 feet, highest north of Ocracoke. Latest guidance still does not show much of a surge over 10 KT through the southern waters on Wednesday, though could still see winds increase to 10-15 knots. Latest models are trending toward some surface wave development on stalled frontal boundary during Thursday-Saturday period, but lack of agreement on timing and location results in not enough confidence to make significant forecast changes. Will continue to indicate mainly easterly winds 15 knots or less for northern and central waters Thu-Fri with varying mainly southeast-south for southern waters. Models generally agree on southwest winds increasing to 10-15 knots over all waters Saturday. Seas mainly 2-3 feet during period except solid 3-4 feet for northern half of waters with persistent easterly flow Thu-Fri. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...DAG NEAR TERM...HSA/DAG SHORT TERM...DAG LONG TERM...JBM AVIATION...HSA/DAG/JBM MARINE...HSA/DAG/JBM
Hazardous weather outlook, Aug 2, 4:13 AM EDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 413 AM EDT TUE AUG 2 2016 NCZ029-044>047-079>081-090>094-030815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 413 AM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS, HEAVY RAIN, AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-030815- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 413 AM EDT TUE AUG 2 2016 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS, HEAVY RAIN, AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 11:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1113 AM EDT TUE AUG 2 2016
NCZ103-021545-
OUTER BANKS DARE-
1113 AM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OUTER BANKS DARE
COUNTY...
AT 1113 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHERN
SHORES...OR 12 MILES SOUTHEAST OF GRANDY...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN SHORES...WRIGHT BROTHERS NATIONAL MONUMENT...
DUCK COE PIER AND AVALON PIER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3599 7556 3600 7579 3608 7579 3609 7574
3612 7575 3613 7575 3611 7574 3614 7575
3621 7577 3621 7569
TIME...MOT...LOC 1513Z 277DEG 10KT 3611 7574
27The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:25 AM EDT | Special Weather Statement | MHX | Hyde | 50 min |
| Aug 2, 4:10 AM EDT | Areal Flood Advisory | MHX | Dare | 110 min |
| Aug 2, 11:43 AM EDT | Special Weather Statement | MHX | Currituck | 32 min |
| Aug 2, 11:48 AM EDT | Special Marine Warning | MHX | 42 min | |
| Aug 2, 12:15 PM EDT | Areal Flood Advisory | MHX | Dare | 2 hr |
| Aug 2, 12:17 PM EDT | Special Weather Statement | MHX | Dare | 28 min |
| Aug 2, 12:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| Aug 2, 12:29 PM EDT | Special Weather Statement | MHX | Dare | 46 min |
| Aug 2, 1:24 PM EDT | Special Weather Statement | MHX | Dare | 36 min |
| Aug 2, 1:31 PM EDT | Special Marine Warning | MHX | 59 min | |
| Aug 2, 2:58 PM EDT | Special Marine Warning | MHX | 47 min | |
| Aug 2, 2:58 PM EDT | Special Weather Statement | MHX | Tyrrell | 62 min |
| Aug 2, 3:34 PM EDT | Special Weather Statement | MHX | Martin | 41 min |
| Aug 2, 3:38 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 67 min |
| Aug 2, 4:29 PM EDT | Special Weather Statement | MHX | Martin, Tyrrell, Washington | 46 min |
| Aug 2, 4:49 PM EDT | Special Weather Statement | MHX | Beaufort | 26 min |
| Aug 2, 5:09 PM EDT | Areal Flood Advisory | MHX | Beaufort, Martin, Pitt, Washington | 111 min |
| Aug 2, 5:17 PM EDT | Special Weather Statement | MHX | Beaufort, Hyde, Martin | 43 min |
| Aug 2, 6:18 PM EDT | Special Weather Statement | MHX | Pamlico | 42 min |
| Aug 2, 6:20 PM EDT | Special Weather Statement | MHX | Jones | 25 min |
| Aug 2, 6:23 PM EDT | Special Weather Statement | MHX | Carteret | 52 min |
| Aug 2, 6:33 PM EDT | Special Marine Warning | MHX | 42 min | |
| Aug 2, 6:48 PM EDT | Special Weather Statement | MHX | Onslow | 42 min |
| Aug 2, 7:04 PM EDT | Special Weather Statement | MHX | Carteret | 41 min |
| Aug 2, 7:32 PM EDT | Special Weather Statement | MHX | Carteret, Onslow | 58 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.